New York, 2007

Damaging Wind in New York, June 13, 2007

June 13, 2007 · NWS BUF · 1 event in 1 county or zone

An isolated thunderstorm reached severe limits and produced damaging winds. Trees and power lines were reported down in Lakewood, Celeron, and Jamestown.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

An isolated thunderstorm reached severe limits and produced damaging winds. Trees and power lines were reported down in Lakewood, Celeron, and Jamestown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 13, 12:54 PM EST, 6 minutes earlier.

Area forecast discussion, Jun 13, 12:54 PM EST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
154 PM EDT WED JUN 13 2007

.SYNOPSIS...
HIGH PRESSURE OVER THE GREAT LAKES REGION WILL REMAIN ANCHORED IN
PLACE THROUGH THIS WEEK. THIS WILL TRANSLATE INTO ABUNDANT
SUNSHINE WITH TEMPERATURES AVERAGING A FEW DEGREES ABOVE SEASONAL
NORMALS. DRY CONDITIONS WILL PERSIST AS RAINFALL THROUGH THE
PERIOD WILL CONTINUE TO BE WELL BELOW NORMAL.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A PERSISTENT CLUSTER OF SHOWERS AND ISOLATED THUNDERSTORMS
CONTINUES TO DROP SSW ACROSS LAKE ONTARIO THIS MORNING AND IS NOW
MOVING INTO THE LOWER GENESEE VALLEY INCLUDING METRO ROC. THESE
SHOWERS APPEAR TO BE ASSOCIATED WITH A REGION OF MASS CONVERGENCE
LOCATED ON THE NOSE OF A NORTHEASTERLY H85-H7 LOW LEVEL JET OF 30
KNOTS DEPICTED BY THE GFS. ALSO OF NOTE ARE A FEW POCKETS OF
ALTOCUMULUS CASTELLANUS WHICH MARK MID LEVEL INSTABILITY. EXPECT
THIS AREA OF SHOWERS TO CONTINUE TO MOVE SSW ACROSS THE GENESEE
VALLEY AND GRADUALLY DIMINISH AND DISSIPATE BY EARLY AFTERNOON.
HAVE UPDATED POP/WX/QPF GRIDS TO HOURLY INCREMENTS TO TIME A SMALL
AREA OF LIKELY POPS THROUGH THESE AREAS.

THIS AFTERNOON REMAINING CLOUD COVER FROM THIS BATCH OF SHOWERS
MAY PROVE IMPORTANT TO CONVECTIVE POTENTIAL ACROSS THE SOUTHERN
TIER. WHERE CLOUDS REMAIN SURFACE HEATING WILL BE LIMITED WITH
DIMINISHED INSTABILITY. WHILE THIS IN ITSELF IS A NEGATIVE...THIS
MAY ALLOW FOR DIFFERENTIAL HEATING BOUNDARIES AND THUS ENHANCED
LOW LEVEL CONVERGENCE TO DEVELOP DURING THE AFTERNOON. THIS
WORKING IN CONCERT WITH TERRAIN INDUCED CONVERGENCE WILL LEAD TO
SCATTERED THUNDERSTORM DEVELOPMENT DURING THE AFTERNOON ACROSS THE
SOUTHERN TIER. SPC HAS INCLUDED THE SOUTHERN TIER IN THE DAY 1
SLIGHT RISK ON THEIR MORNING UPDATE. WE ARE NOT EXPECTING ANY
SIGNIFICANT SEVERE WEATHER...BUT CANNOT RULE OUT AN ISOLATED STORM
WITH MARGINAL HAIL OR WIND.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
TONIGHT...THE BEFORE MENTIONED SHORTWAVE WILL BE SOUTH OF OUR
REGION SO THERE WILL BE NO TRIGGER/FORCING TO COUNTERACT THE LOSS
OF DIURNAL HEATING. CU FROM THE MIDDAY AND AFTERNOON WILL
DISSIPATE WITH TEMPS GENERALLY DROPPING INTO THE 50S. STILL NOT
BAD SLEEPING WEATHER.

WHILE THE PERSISTENT +2 STD OMEGA BLOCK WILL REMAIN IN PLACE TO
START THIS PERIOD...IT WILL BE IN THE PROCESS OF BREAKING DOWN BY
FRIDAY AS A DOWNSTREAM CUTOFF LOW OFF THE NEW ENGLAND COAST IS
EXPECTED TO RETROGRADE INTO THE RIDGE. THIS SOLUTION IS SHOWN BY
THE OPERATIONAL NAM/WRF AND GFS...AND HAS EXCELLENT AGREEMENT FROM
THE GFS ENSEMBLES (VERY VERY LITTLE VARIANCE DEPICTED). UNLIKE
PREVIOUS DAYS THOUGH...THE CANADIAN GLOBAL GEM IS THE ODD MAN OUT
AS IT CONTINUES TO HOLD BLOCK IN PLACE FOR FRIDAY.

WILL OPT FOR THE HIGHLY RELIABLE GFS SOLUTION...WHICH INCLUDES
SOME MINOR COOLING AT H8 (+14C DOWN TO ABT +10C). SFC TEMPS WILL
SUBSEQUENTLY BE A FEW DEGREES LOWER THAN THOSE OF THE PAST FEW
DAYS...BUT AGAIN WITH A DRY GROUND...WILL AIM HIGHER THAN MAV/MEX
GUIDANCE.

DESPITE THE GRADUAL BREAKDOWN OF THE OMEGA BLOCK...WESTERN AND
NORTH CENTRAL NEW YORK WILL STILL BE IN THE SWEET SPOT AS FAIR
WEATHER PERSIST.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
TEMPERATURES WILL AVERAGE WELL ABOVE NORMAL BY THE END OF THIS
PERIOD.

THE CLOSED LOW THAT HAS BEEN OFF THE EAST COAST IS FORECAST TO
RETROGRADE TO NEAR CAPE COD WITH CYCLONIC FLOW EXTENDING BACK
ACROSS OUR FORECAST AREA FRIDAY NIGHT. FAIR WEATHER WILL CONTINUE
TO BE THE RESULT THOUGH WITH DRY AIR AND NO REAL FORCING. THE
BLOCK THEN COMPLETELY BREAKS DOWN DURING THE WEEKEND WITH A
PROGRESSIVE SHORT WAVE MOVING SOUTHEAST FROM THE UPPER GREAT
LAKES. AN ASSOCIATED WEAK COLD FRONT IS FORECAST TO MOVE ACROSS
OUR REGION LATE SATURDAY NIGHT.

A LONG WAVE RIDGE IS THEN EXPECTED TO ADVANCE EASTWARD FROM THE
UPPER LAKES AND CREST OVER OUR REGION MONDAY. THIS WILL SEND A
SURGE OF +18C H8 AIR ACROSS OUR REGION FOR MONDAY AND TUESDAY...
LIKELY RESULTING IN VERY WARM AND UNCOMFORTABLY HUMID CONDITIONS.

A COLD FRONT AND AN UPPER TROUGH WILL THEN APPROACH THE REGION
FROM THE WEST TUESDAY NIGHT AND WEDNESDAY.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
A BATCH OF SHOWERS AND EMBEDDED THUNDERSTORMS OVER THE WESTERN
SOUTHERN TIER FROM 18Z TO 20Z WILL CAUSE DISRUPTIONS IN AIR
TRAVEL BUT THEY WILL CONTINUE TO MOVE STEADILY SOUTHWESTWARD. VFR
CONDITIONS ACROSS THE ENTIRE REST OF THE FORECAST AREA WILL MOVE
INTO THE WESTERN SOUTHERN TIER FOLLOWING THESE STORMS AND PERSIST
THROUGH TONIGHT.

LOOKING FURTHER AHEAD...DRIER AND MORE STABLE AIR WILL BUILD
SOUTHWEST ACROSS THE AREA THURSDAY...AND SHOULD REMAIN IN PLACE
THROUGH SATURDAY ALONG WITH ATTENDANT VFR CONDITIONS. A WEAK COLD
FRONT IS THEN EXPECTED TO MOVE ACROSS THE REGION SATURDAY NIGHT INTO
EARLY SUNDAY ALONG WITH A CHANCE OF ADDITIONAL SHOWERS/STORMS...WITH
SOME AVIATION RESTRICTIONS POSSIBLE.

&&

.MARINE...
MARINE CONCERNS WILL BE NIL THE REMAINDER OF THE WEEK...WITH
RELATIVELY LIGHT WINDS EXPECTED TO CONTINUE.

&&

.HYDROLOGY...
TUESDAY WAS ANOTHER IN A LONG STRING OF SUNNY AND VERY WARM DAYS
ACROSS WESTERN NEW YORK DURING THE PAST SIX WEEKS OR SO. TEMPS RAN
SEVERAL DEGREES HIGHER THAN ALL GUIDANCE...FLIRTING WITH 90 ACROSS
MOST OF THE AREA. THIS UNDOUBTEDLY DUE TO STRONG JUNE SUN AND VERY
DRY TOPSOIL. RAINFALL HAS BEEN SPARSE SINCE LATE APRIL AND SHORT
TERM MOISTURE DEFICITS ARE BECOMING APPARENT. DEEPER SOIL
MOISTURE IS STILL ADEQUATE DUE TO THE VERY WET PERIOD LATE LAST
YEAR...BUT AGRICULTURAL INTERESTS AND GARDENERS WILL NEED TO
CONTINUE TO IRRIGATE. NO SIGNIFICANT RAIN INDICATED FOR ANOTHER
WEEK OR SO AT LEAST.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...RSH
NEAR TERM...HITCHCOCK
SHORT TERM...RSH
LONG TERM...RSH/SAGE
AVIATION...SAGE
MARINE...JJR
HYDROLOGY...SFM
Hazardous weather outlook, Jun 13, 9:12 AM EST, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
1012 AM EDT WED JUN 13 2007

NYZ001>008-010>014-085-141415-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-SOUTHERN ERIE-
1012 AM EDT WED JUN 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ019>021-141415-
CHAUTAUQUA-CATTARAUGUS-ALLEGANY-
1012 AM EDT WED JUN 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
ACROSS THE WESTERN SOUTHERN TIER. NO WIDESPREAD SEVERE WEATHER IS
EXPECTED...HOWEVER AN ISOLATED STORM CONTAINING PENNY SIZED HAIL
AND LOCAL DAMAGING WIND GUSTS CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME DUE TO THE
ISOLATED NATURE OF THE THUNDERSTORMS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-141415-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
1012 AM EDT WED JUN 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

HITCHCOCK

The radar

The Buffalo radar (KBUF), 106 km away, was scanning. The volume nearest the first event began at 17:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chautauqua

When
June 13, 1:00 PM EST to 1:10 PM EST
Where
Chautauqua County, Lakewood to Jamestown
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
42.100, -79.320

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 43058.